Diarrhea associated with lansoprazole

J Gastroenterol Hepatol. 2003 May;18(5):602-3. doi: 10.1046/j.1440-1746.2003.02801.x.

Abstract

Lansoprazole is a proton pump inhibitor widely prescribed for gastroesophageal reflux and benign peptic ulcer disease. According to the manufacturer's package insert (TAP Pharmaceuticals, Lake Forest, IL, USA), the most common side-effects are diarrhea, headache and abdominal pain, which occur in approximately 3% of patients and are reversible with drug discontinuation. An unusual case of microscopic colitis is reported in a previously asymptomatic patient who developed new-onset diarrhea after initiation of lansoprazole. The case is reviewed and possible mechanisms of diarrhea secondary to proton pump inhibitors are discussed.

Publication types

  • Case Reports

MeSH terms

  • 2-Pyridinylmethylsulfinylbenzimidazoles
  • Anti-Ulcer Agents / adverse effects*
  • Colitis / chemically induced*
  • Colitis / diagnosis
  • Colitis / drug therapy
  • Colonoscopy
  • Diarrhea / chemically induced*
  • Diarrhea / diagnosis
  • Diarrhea / drug therapy
  • Gastrointestinal Agents / therapeutic use
  • Gastroscopy
  • Humans
  • Lansoprazole
  • Male
  • Middle Aged
  • Omeprazole / adverse effects*
  • Omeprazole / analogs & derivatives
  • Sulfasalazine / therapeutic use
  • Treatment Outcome

Substances

  • 2-Pyridinylmethylsulfinylbenzimidazoles
  • Anti-Ulcer Agents
  • Gastrointestinal Agents
  • Lansoprazole
  • Sulfasalazine
  • Omeprazole